Post stroke side effects

Hi All,

Hope you are well.

It’s been just over a month since I suffered a TIA. I wanted to get advise on how I’ve been feeling recently please. So theres been a lot of fatigue and feeling exhausted which Ive been told is expected.

Over the last 2 weeks ive been getting a new pain/ weakness down my left arm and leg. I can move around, but my left side gets tired very quickly. Is there anything that I can do to help? Im worried this pain might get worse where i cant use my left side at all, or is that just in my head? Ive also started getting headaches.

These new side effects how long do they last? Also, should I be expecting new side effects to keep occurring?

Thank u!

2 Likes

Hi , unfortunately it might get worse before it starts getting better,it’s your brain reorganizing itself ,it takes 6 months or so to sort itself out ,are you on the right medication ? I’ve changed mine a couple of times and now don’t get headaches so much although still a little dizzy sometime ,11 months in now.

2 Likes

@Anisa I had a stroke (rather than a TIA) however my affected side was weak and I tired very easily in the first few months. As time progressed I had tingling, pin and needles and all sorts of sensations, so what you’re feeling is usual.

You have to pace yourself, finding a balance between activity and rest is difficult at first. I found if I pushed too far too fast, the fatigue increased and wiped me out.

Hopefully you’ve been given meds to reduce your risk.

If the pain is getting worse, please speak to your GP/stroke consultant to see if they can prescribe something to help.

Best wishes

2 Likes

@Anisa it is very difficult to say as everyone is different but I think most do get worse begore they get better.

I’m not an expert on TIAs and I had a stroke but new weakness should probably be looked in to. Fatigue & exhaustion are normal & rest is as important as exercising.

Anxiety can also cause physical symptoms so try to reduce any anxieties you might be feeling.

All the best.

Ann

1 Like

Thanks all.

Im on clopidgrel and asprin to thin the blood. Alongside co codamol for the pain. The stroke dr i spoke to last said its all normal post stroke pain. Ive requested to be sent for physio. I have tiny little children and the thought of this pain getting worse, or not being able to hold them is really getting me down :pensive:.

Maybe the physio might help.

Hopefully the physio will help with the weakness. Your mood may be a little up and down at first, keep thinking positive.

Best wishes

1 Like

A stroke can have all sorts of effects on the body, There is no rule on what you can expect, just treat every new problem as it happens The only common denominator is tiredness and it will take many years before this improves much. Thinking positive is the only answer.
Deigh

2 Likes

Shwmae @Anisa, all I can add to the good advice already given is to monitor your symptoms and look for patterns, read the side effects of medication you are taking to rule out if you are experiencing an adverse reaction to those, be prepared to experience all sorts of unusual and at times disconcerting sensations but to keep anxiety at bay by using Mindfulness and observing them as they occur, be aware of when they occur and how you are feeling at the time (for example, our body uses more energy when it is cold and the brain must manage more which can result in a poorer performance if it is injured), and to keep a line open to your GP as there can be acquired conditions as a result of a TIA or stroke.

Keeping a diary of what is going on with you each day can help with seeing the forest and not just the trees. As far as the duration of symptoms, the old axiom, how long is a piece of string befits. Our brains are all wired differently, our bodies are all uniquely developed, and our personalities tailored to our own experiences, so the journey is very much bespoke, however, many of us will experience similar issues but differently.

Addendum: I must also add the rather important fact that a TIA is a warning sign that a stroke may follow if not treated appropriately. You will know your medical condition best and keep in touch with your GP if you feel worried. I thought it best to add that as I just realised you had had a TIA and not a stroke, and although everything I have written is applicable, I think people who have had a TIA are in a slightly different position by way of it being a warning sign.

1 Like

i def. agree with all @Rups said.
a few extras - the diary may show that what you do, or eat & drink takes more than 24 hrs to affect you
Meds have affects too
There is research that postulates that post stroke (so i dont assert this is true w/ tia) fatigue and fatigue experienced after circa 6mths are from different mechanisms so odd random changes can never be ruled in or out
having a stroke is like buying a £100 car - random rattles you dont know if they matter or not

the mindful note was particularly relevant - Learn how to push anxiety back in its box because it has physical symptoms if not managed and that leads to a spiral. Ive been to a&e couple times when i was ‘learning’ that some rattles are new and it was the right thing to do. Now i know not to go for the same things and thats right too - but i had to learn

on the headaches - im getting them too; some suspicions are meds, BP, hydration levels - its an investigation with the gp’s guidance (bloods on friday is nextstep!)

2 Likes

Thank you everyone. Ive got an appointment with the Dr tomorrow so hopefully will be able to look in to a few options to help.

Great advice about mindfulness and a diary. Ive started to keep a note now.

It really helps getting advise from others who understand what you mean, so i appreciate it x

2 Likes

I’m surprised you’ve been prescribed Clopidogrel and Aspirin together. I’m currently reading a book by Malcolm Kendrick called The Clot Thickens, in it, he states that Clopidogrel is a posh version of Aspirin (virtually the same). A quick scan of Dr Google and it says the two shouldn’t be taken together for more than 12 months.

It seems excessive to me with that and Co-Codamol for pain relief, but what do I know?

I expect lots of you will now pop your heads up and say “you’re taking the two together” and I’ll crawl back under my stone :rofl:

1 Like

@Anisa hi out of interest what did you Gp say.

Yes I agree with @IanG reference clopadogral and aspirin. I took aspirin for 3 weeks after my stroke then put onto clopadogral. Let us know how it went. Keep going Loraine

I was on aspirin and clopidogrel together for first 3 weeks post stroke then just clopidogrel. I was recently put back on aspirin for a short while following a visit to A&E but now back to just clopidogrel.

Hi, hope all are well.

@IanG thank you for the insight, I had no idea both clopidgrel and asprin shouldnt be taken together for a long period. Thankfully I’m only taking both for a month and then just clopidgrel.

@Loshy my GP has prescribed me some pregabalin medication to help with the left side pain. She said it could be nerve pain so hopefully this will help :crossed_fingers:. Also, some tablets to protect my stomach. I have also been referred for physio, and had my first counselling session today. Moving in the right direction i think?

Best wishes x

2 Likes

Same for me
Clopi and only plus asprin for 21 days after a a&e visit that was probable an anxiety spiral
:confused:

2 Likes

Hi Anisa ,
I had a TIA too in April of last year , try not to worry or get anxious , it is normal to be fatigued and to have headaches initially , due to inflammation , this will get better , i have excellent doctors on Teesside at two hospitals , James Cook and N.Tees .
Also the GP and nurse have been brilliant .

I have been on the same meds since April , Amlodopine (BP) , Atorvastatin (Cholestorol), Dipridamole (inhibit blood clots), low dose aspirin (blood thinner ), one stomache tablet.

My BP is normal , my cholestorol is doen to 320 now , i was checked for atrial fibrillation , no irregularities in October.

After 6 months i went on a much needed holiday , my holiday insurance was £205 for a month .

Just listen to your doctors and you will be fine , a friend of mine had a TIA 10 years ago , he quit smoking and now vapes , he is now 67 years young !!

From my MRI scan , they decided an op on my neck artery , to clear the artery was not necessary , the tablets would suffice .

If you want to message me , no problem.
Best regards,

Steve.

1 Like

@SimonInEdinburgh I’ve had a few anxious moments, where I feel like im having a second TIA. However, ive realised what helps me is to counteract my thoughts. I look in the mirror and say ‘Anisa your face is fine’, I talk out loud and say ‘see no slurred speach’ etc. Maybe you could find something that helps you to overcome the anxious thoughts? Hoping your feeling better now!

@STEVIE1 thank you for your message. My stroke team have been really helpful too. I have a check up coming up next month, and Ive got a list of questions I wanted to clarify in regards to the dysection in my artery and post stroke symptoms. Hope you are feeling well :slightly_smiling_face:

1 Like